Colorado, 2021High Wind in Colorado, April 19, 2021
April 19, 2021 · NWS GJT · 1 event in 1 county or zone
A cold front pushed south through western Colorado which resulted in a tight wind gradient aloft. These stronger winds mixed down to the surface with some gusts meeting high wind criteria over the Debeque to Silt corridor.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front pushed south through western Colorado which resulted in a tight wind gradient aloft. These stronger winds mixed down to the surface with some gusts meeting high wind criteria over the Debeque to Silt corridor.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 19, 2:46 PM MST, 3 minutes earlier.
Area forecast discussion, Apr 19, 2:46 PM MST, 3 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
346 PM MDT Mon Apr 19 2021
.SHORT TERM...(Tonight through Tuesday night)
Issued at 346 PM MDT Mon Apr 19 2021
Satellite is looking quite different from earlier this morning as
mid to high-level clouds have spread over the northern and central
portions of the region this afternoon. The returns seen on radar
are not translating to any wetting precipitation based on webcams
with only virga showers occurring at the moment. The cold front
responsible for the increased clouds and virga showers has finally
entered the northern tier of the forecast area with gusty winds
occurring out ahead of and with its passage. As expected, gusts
have exceeded 40 to 45 mph at times which, when combined with low
relative humidities particularly down south, have led to critical
fire weather conditions. This potential will trend downwards
throughout the afternoon as humidities increase with the front's
progression. Regardless, strong winds will continue after sunset
before subsiding after 9 PM when the ongoing fire and wind
highlights are on track to expire. The lower levels of the
atmosphere will saturate within the next hour or so with light
snow falling across the Continental Divide before activity
dissipates by daybreak Tuesday. Little accumulation is expected
and, as a result, minimal impact.
Strong subsidence will lead to clearing skies overnight in the
wake of the cold front, particularly across eastern Utah and far
western Colorado. Enhanced radiational cooling will produce
subfreezing temperatures across the region into Tuesday morning so
went ahead and upgraded the Freeze Watch to a Freeze Warning for
the Grand Valley, Central Gunnison and Uncompahgre River Basins,
as well as the Paradox Valley. Opted to leave out Arches/Grand
Flat as the latest guidance trended slightly warmer with overnight
lows projected to remain in the mid 30s. While a drop to 32
degrees is possible, the duration will be short with no widespread
impacts expected.
Northwest flow will keep conditions dry across the region for
Tuesday with high temperatures running 10 to 15 degrees below
normal across the north, and by up to 5 degrees further south. The
relaxed gradient will result in lighter winds at the surface. An
exception is across far southwest Colorado where breezy conditions
will be possible with occasional gusts to 25 or 30 mph likely.
Considered issuing a Fire Weather Watch as humidities will be in
the low teens Tuesday afternoon but, for now, the gusty winds are
not widespread enough or of long enough duration to warrant any
highlights at this time. Localized critical fire weather
conditions can still be expected.
.LONG TERM...(Wednesday through Monday)
Issued at 346 PM MDT Mon Apr 19 2021
The long term period looks to be rather unsettled as weak, little
systems move across the region. One such feature moves through
Wednesday as the remnants of a closed low becomes an open wave
bringing some higher elevation precip. Coverage and QPF amounts in
both the ensembles and deterministic models are on the lower side of
things and the forecast follows suit. The gradient will tighten
aloft as an 80 to 90 knot jetstreak settles over the southern tier
of the forecast area. This will translate to breezy conditions at
the surface with humidities on track to drop into the low teens.
Therefore, a Fire Weather Watch has been issued for portions of
southwest Colorado and southeast Utah for Wednesday afternoon and
evening.
Another minor wiggle moves through on Thursday bringing another shot
of mountain precip but with amounts in the hundredth range, not
expecting much from this disturbance either. Finally, for Friday,
a stronger trough will move in from the northwest. As we've seen
though, favored areas will be along the Continental Divide
starting around noon and all but over by midnight.
For the weekend, a low amplitude, transitory ridge builds in but
another weak shortwave will undercut the ridge and cause a few
showers to form...again...over the higher elevations. Nothing too
widespread or impressive so all in all, a good weekend expected if
you're a fan of the quiet weather.
Temperatures through the period will be on an upward trend with
weekend highs reaching about 10 degrees above climo. For the most
part then, if you're away from the mountains, dry conditions will
persist with times of clouds and sun. Close and in the mountains,
more clouds with showery precip expected throughout.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1136 AM MDT Mon Apr 19 2021
Winds are starting to pick up across the zone and will continue
through the evening hours ahead of and along a cold front. Expect
west to northwesterly winds with gusts or 30 to 35kts at times
across the area and at most TAF sites. As the front moves through
later this afternoon and evening, a quick thunderstorm or shower
is possible with broken to overcast skies also moving in. The
ceilings should last for about 6 hours before lifting.
&&
.FIRE WEATHER...
Issued at 346 PM MDT Mon Apr 19 2021
A strong cold front will continue to bring strong winds of 40 to
50 mph, valley virga showers, mountain snow and thunderstorms this
afternoon and evening. Gusty winds will continue ahead of and
along the front which, when combined with the dry conditions and
critical fuels, will produce critical fire weather conditions
across eastern Utah and much of the western Colorado valleys where
Red Flag Warnings are in effect.
Above normal temperatures today will be followed by below normal
readings on Tuesday in the wake of the front. Even with the
weakened gradient, occasionally breezy conditions will persist
across far southwest Colorado. For right now red flag conditions
are not looking widespread enough or of long enough duration. The
gradient will tighten on Wednesday ahead of the next system with
critical fire weather conditions becoming more widespread down
south where a Fire Weather Watch has been issued for Colorado zones
207, 290, and zone 295 below 8000 feet and for Utah zone 491 below
7000 feet.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Red Flag Warning until 9 PM MDT this evening for COZ202-203-207-
290-292-295.
Wind Advisory until 9 PM MDT this evening for COZ001-002-006-007-
011.
Fire Weather Watch from Wednesday afternoon through Wednesday
evening for COZ207-290-295.
Freeze Warning from midnight tonight to 9 AM MDT Tuesday for
COZ006-011-020.
UT...Red Flag Warning until 9 PM MDT this evening for UTZ486-487-490-
491.
Wind Advisory until 9 PM MDT this evening for UTZ024-027.
Fire Weather Watch from Wednesday afternoon through Wednesday
evening for UTZ491.
&&
SHORT TERM...MMS
LONG TERM...TGR/MMS
AVIATION...TGR
FIRE WEATHER...TGJTHazardous weather outlook, Apr 19, 3:31 AM MST, 11 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
431 AM MDT Mon Apr 19 2021
COZ001>014-017>023-UTZ022>025-027>029-201045-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
431 AM MDT Mon Apr 19 2021
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
A strong cold front will drive southward this afternoon and
evening, bringing virga showers to the northern valleys and light
snow showers to the northern and central mountains along the
divide. This front will also bring dry and windy conditions to
eastern Utah and much of western Colorado with critical fire
weather concerns. Winds will gust 40 to 50 mph at times.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Dry and cooler conditions will occur Tuesday with a few
disturbances bringing occasional light showers mid to late week.
Temperatures warm to above normal levels by the weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Local storm report, Apr 19, 2:28 PM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
328 PM MDT MON APR 19 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0253 PM NON-TSTM WND GST 2 ESE CRAIG 40.50N 107.52W
04/19/2021 M45 MPH MOFFAT CO ASOS
ASOS STATION KCAG CRAIG-MOFFAT COUNTY
AIRPORT.
&&Local storm report, Apr 19, 2:29 PM MST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
329 PM MDT MON APR 19 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0304 PM NON-TSTM WND GST 1 N DOWD 39.61N 106.45W
04/19/2021 M46 MPH EAGLE CO MESONET
MESONET STATION CO092 070E171 DOWD JCT.
&&Local storm report, Apr 19, 2:36 PM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
336 PM MDT MON APR 19 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0319 PM NON-TSTM WND GST 4 ESE VAIL 39.62N 106.28W
04/19/2021 M49 MPH EAGLE CO MESONET
MESONET STATION CO160 0.5 MI E OF VAIL -
RTR.
&&Local storm report, Apr 19, 2:37 PM MST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
337 PM MDT MON APR 19 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0314 PM NON-TSTM WND GST 1 S BASALT 39.36N 107.03W
04/19/2021 M50 MPH PITKIN CO MESONET
MESONET STATION CO101 082W023 BASALT-HOLLAND
HILLS.
&&High Wind, Debeque to Silt Corridor
- When
- April 19, 2:49 PM MST
- Where
- Debeque to Silt Corridor forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
A peak wind gust of 61 MPH was measured by the automated weather station at the Rifle-Garfield County Airport.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Alaska, April 19 to 24, 2021$5.0 million · 1 event
- Frost and Freeze in Kentucky, April 19 to 21, 202122 events
- Frost and Freeze in Illinois, April 19 to 21, 202119 events
- Winter Storm and Winter Weather in Colorado, April 19 to 20, 20218 events
- Frost and Freeze in Indiana, April 19 to 21, 20216 events
- Winter Weather in Kansas, April 19 to 20, 20216 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, April 19, 20214 events
- Heavy Snow in Colorado, April 19 to 20, 20213 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, April 19 to 20, 20213 events
- High Wind in Minnesota, April 19, 202163 kt wind · 2 events
- Wildfire in Arizona, April 19 to 30, 20211 event
- Winter Weather in Michigan, April 19 to 20, 20211 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 943605.